Utah, 2007

Winter Storm and Heavy Snow in Utah, January 11 to 13, 2007

January 11 to 13, 2007 · NWS GJT · 6 events in 6 counties and zones

Widespread moderate to heavy snow fell across eastern Utah as a powerful Pacific storm system and cold front moved across the area.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Widespread moderate to heavy snow fell across eastern Utah as a powerful Pacific storm system and cold front moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 11, 4:29 AM MST, 7 hours 31 minutes earlier.

Area forecast discussion, Jan 11, 4:29 AM MST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
429 AM MST THU JAN 11 2007

...A SIGNIFICANT WINTER STORM TONIGHT INTO THE WEEKEND...

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
SLOWER SOLUTION SEEMS TO BE THE THEME FOR THIS STORM WITH THE SLOWER
NAM/CANADIAN FOLLOWED FOR THIS FORECAST. UPPER LOW DROPS THRU WA-OR
TO NEAR RENO BY FRIDAY MORNING THEN SLOW PROGRESSION IS QUESTIONABLE
TO NEAR LAS VEGAS BY SATURDAY MORNING. MAIN AREA OF CONCERN IS NORTH
OF I-70 ASSOCIATED WITH THIS SYSTEMS COLD FRONT. SECOND AREA WHERE
OROGRAPHIC HEAVY SNOWS ARE POSSIBLE IS IN THE SOUTHERN SAN JUANS
SNOW LEVELS WILL REMAIN TRICKY AND HAVE RAISED LEVELS ACROSS THE
SOUTH. THUS SNOW AMOUNTS IN THE SOUTHERN VALLEYS HAVE BEEN LOWERED.

TODAY: SW FLOW MOISTENS AS JET NOSE PUSHES INTO NE UTAH. JET NOSE
PUSHES INTO NE UTAH BEGINNING PRECIP THIS AFTERNOON. ELSEWHERE HIGH
CLOUDS WILL THICKEN AND LOWER WITH LIGHT SCATTERED PRECIP POSSIBLE
THIS AFTERNOON MAINLY NORTH OF I-70. SW WINDS ALOFT WILL BECOME
STRONG IN THE MTNS AND HOLD THE POTENTIAL TO MIX INTO FAVORED VALLEYS
SUCH AS MONTROSE AND ASPEN. VALLEY TEMPS WILL RISE DRAMATICALLY IF
MIXING OCCURS...BUT FOR THIS FORECAST WENT JUST ABOVE PERSISTENCE.
UINTA BASIN TO LOSE ITS FOG THIS AFTERNOON OR EVENING AS FRONT
APPROACHES.

TONIGHT-FRIDAY NIGHT: ASSOCIATED SLOW MOVING FRONT WILL DROP INTO NE
UTAH AND NW COLORADO TONIGHT. SNOWFALL WILL BE HEAVY ALONG THIS
FRONTAL BAND. THE 00Z AND 06Z NAM SHOW FRONTOGENETICAL FORCING
SETTING UP ALONG A SW-NE LINE FROM DOUGLASS PASS NORTH TO THE
ELKHEAD MTNS. THUS HAVE INCLUDED ALL NORTHERN ZONES IN A WATCH
WITH SOME UNCERTAINTY OF FRONTS FINAL POSITION. DEEP ISOTHERMAL LAYER
TO MTN TOP LEVEL PROGGED POST-FRONTAL ACROSS THE FAR NORTH FRIDAY
THAT COULD EFFICIENTLY PRODUCE SNOWFALL.

THE SOUTHERN SAN JUANS ARE STILL PROGGED TO RECEIVE GOOD OROGRAPHIC
SNOWFALL IN STRONG MOIST SW FLOW WITH THE MOIST UNSTABLE LAYER
INCREASING IN DEPTH THROUGH FRIDAY NIGHT. UTAH 28 WILL HAVE TO BE
WATCHED FOR OROGRAPHIC SNOWFALL BUT THESE ISLAND MTN RANGES
SHOULD SEE LESS ACCUMULATIONS.

ALSO HAVE LOWERED SNOW AMOUNTS IN THESE PERIODS FOR ZONES NEAR THE
CONTINENTAL DIVIDE AS THESE AREAS ARE EXPECTED TO SEE LESS DYNAMICAL
SUPPORT AND MILDER TEMPS.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...A DEEP TROUGH AND UPPER
LOW CIRCULATION IS PROGGED TO BE OVER THE EASTERN GREAT BASIN AND
WESTERN COLORADO SATURDAY. MODEL SOLUTIONS HAVE CONTINUED TO SLOW
THE EASTWARD PROGRESSION OF THIS SYSTEM. THE ONLY SIGNIFICANT
CHANGES MADE TO THE WEEKEND GRIDS WERE INCREASED POPS AND SNOW
AMOUNTS ON SATURDAY BASED ON THE SLOWER SOLUTION. HEAVY SNOW
POTENTIAL WILL CONTINUE AT LEAST FOR THE MOUNTAINS ON SATURDAY PER
LATEST PROGS. KEPT POPS ON A DECREASING TREND SUNDAY INTO MONDAY AS
THE MAIN ENERGY WITHIN THE TROUGH KICKS EAST. CONFIDENCE REMAINS
FAIRLY LOW WITH SOME MODEL SOLUTIONS SUGGESTING ANOTHER SHORTWAVE
TROUGH DROPPING INTO THE GREAT BASIN WEST OF THE FOUR CORNERS SUNDAY
AND SUNDAY NIGHT. 700MB TEMPERATURES PROGGED TO FALL INTO THE -15 TO
-20 DEGREE CELSIUS RANGE LATE SATURDAY AND SUNDAY RESULTING IN WELL
BELOW NORMAL TEMPERATURES THROUGH MONDAY.

WEAKENING NORTHWEST FLOW ALOFT PROGGED OVER THE AREA TUESDAY AND
WEDNESDAY. POTENTIAL FOR A FEW LIGHT SNOW SHOWERS OVER THE MTNS.
COLD OVERNIGHT LOWS EXPECTED WITH DAYTIME HIGHS ON AN UPWARD TREND.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT FOR
       ZONES 1/2/3/4/13/19.
.UT...WINTER STORM WARNING FOR ZONE 23 THE EASTERN UINTA MOUNTAINS
       STARTING MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT.
      WINTER STORM WATCH CONTINUES FOR NORTHEAST UTAH ZONES 24/25
       MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT.

JOE/TAL
Hazardous weather outlook, Jan 11, 5:47 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
547 AM MST THU JAN 11 2007

COZ001>014-017>023-UTZ022>025-027>029-121300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
547 AM MST THU JAN 11 2007

...WINTER STORM WARNING FOR THE EASTERN UINTA MOUNTAINS LATE
TONIGHT THROUGH FRIDAY NIGHT...
...WINTER STORM WATCH FOR NORTHWEST COLORADO...THE SOUTHWEST SAN
JUAN MOUNTAINS...THE EASTERN UINTA BASIN...AND TAVAPUTS PLATEAU LATE
TONIGHT TROUGH FRIDAY NIGHT...

...PLEASE SEE DENWSWGJT FOR DETAILS CONCERNING WARNINGS AND WATCHES
FOR SPECIFIC AREAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW WILL DEVELOP ACROSS NORTHEAST UTAH TODAY...THEN
SPREAD ACROSS THE REMAINDER OF EASTERN UTAH...AND WESTERN
COLORADO OVERNIGHT. PERIODS OF HEAVY SNOW ARE EXPECTED ACROSS THE
MOUNTAINS OF NORTHEAST UTAH TONIGHT...WITH HEAVY SNOW POTENTIAL
TONIGHT ELSEWHERE ACROSS NORTHEAST UTAH...NORTHWEST COLORADO...
AND THE SOUTHWEST SAN JUAN MOUNTAINS. STRONG GUSTY SOUTHWEST WINDS
WILL CREATE BLOWING AND DRIFTING SNOW. BLOWING AND DRIFTING SNOW
MAY CAUSE LOCAL WHITEOUT CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SNOW IS EXPECTED FRIDAY THROUGH SATURDAY. SNOW MAY BE
HEAVY AT TIMES IN THE MOUNTAINS WITH STRONG GUSTY WINDS CREATING
AREAS OF BLOWING AND DRIFTING SNOW IN THE MOUNTAINS. SNOW WILL
TAPER OFF ON SUNDAY.

IMPACTED HIGHWAYS WILL INCLUDE HIGHWAY 191 BETWEEN VERNAL AND DUTCH
JOHN...HIGHWAY 40 FROM VERNAL TO STEAMBOAT SPRINGS TO RABBIT EARS
PASS...AND THE INTERSTATE 70 CORRIDOR. THE HEAVY SNOW WILL BE
FOLLOWED BY VERY COLD TEMPERATURES FROM SATURDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 heavy snow, 1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
January 11, 12:00 PM MST to January 12, 9:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 10 to 13 inches occurred while wind gusts of 25 to 35 mph caused blowing and drifting snow.

Heavy Snow, Eastern Uinta Basin

When
January 11, 10:00 PM MST to January 12, 9:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches occurred with 6 inches occurring across the majority of the area.

Heavy Snow, Tavaputs Plateau

When
January 12, 5:00 AM MST to January 13, 1:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall around 13 inches occurred while wind gusts of 30 to 50 mph buffeted the area and caused blowing and drifting snow.|

Winter Weather, Canyonlands / Natural Bridges

When
January 12, 6:00 AM MST to January 13, 2:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall of 3 inches blanketed the majority of the area.

Winter Weather, Grand Flat and Arches

When
January 12, 9:00 AM MST to January 13, 1:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
Trained Spotter
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Snowfall of 3 inches blanketed the majority of the area.

Winter Weather, La Sal & Abajo Mountains

When
January 12, 9:00 AM MST to January 13, 1:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred. Widespread wind gusts of 30 to 50 mph buffeted the area with a local wind gust of 91 mph recorded at the La Sal Avalanche Monitoring Station.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10887, 10888, 10889, 10890, 10891, 10892.